Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 65, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 16, 2025, 9:43 PM EDT for Cayuga County, Oswego County, Wayne County, New York. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2025, 9:43 PM EDT (01:43 UTC)
- Expired
- Jul 16, 2025, 10:31 PM EDT
- In force
- 48 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 93 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:56 PM EDT | TSTM WND DMG | Wolcott, NY | Delayed report, time estimated based on radar. Trees and wires down in the town of Wolcott. |
| Jul 16, 10:05 PM EDT | TSTM WND DMG | Red Creek, NY | Delayed report, time estimated based on radar. Trees and wired down around the town of Red Creek. |
| Jul 16, 10:14 PM EDT | TSTM WND DMG | 1 N Fair Haven, NY | Delayed report, time estimated based on radar. Trees and wires down in the town of Fair Haven. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS51 KBUF 170143
SVRBUF
NYC011-075-117-170245-
/O.NEW.KBUF.SV.W.0065.250717T0143Z-250717T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
943 PM EDT Wed Jul 16 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Eastern Wayne County in western New York...
Cayuga County in central New York...
West central Oswego County in central New York...
* Until 1045 PM EDT.
* At 943 PM EDT, a severe thunderstorm was located near Clyde, or 13
miles south of Fair Haven Beach State Park, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oswego, Fair Haven Beach State Park, Clyde, Sterling, Rose, Huron,
Conquest, Savannah, Wolcott, and Hannibal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4303 7667 4308 7694 4334 7687 4335 7681
4339 7673 4345 7665 4351 7653 4356 7645
4356 7641
TIME...MOT...LOC 0143Z 196DEG 26KT 4315 7678
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hitchcock2 follow-up statements
929
WWUS51 KBUF 170202
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1002 PM EDT Wed Jul 16 2025
NYC011-075-117-170245-
/O.CON.KBUF.SV.W.0065.000000T0000Z-250717T0245Z/
Wayne NY-Cayuga NY-Oswego NY-
1002 PM EDT Wed Jul 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN WAYNE...CAYUGA AND WEST CENTRAL OSWEGO COUNTIES...
At 1002 PM EDT, a severe thunderstorm was located near Fair Haven
Beach State Park, moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oswego, Fair Haven Beach State Park, Sterling, Conquest, Wolcott,
Hannibal, Red Creek, Port Bay, Furniss, and Fruit Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4311 7664 4319 7686 4334 7687 4335 7681
4339 7673 4345 7665 4351 7651 4356 7645
4356 7641
TIME...MOT...LOC 0202Z 194DEG 26KT 4329 7674
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hitchcock420
WWUS51 KBUF 170231
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1031 PM EDT Wed Jul 16 2025
NYC011-075-117-170239-
/O.CAN.KBUF.SV.W.0065.000000T0000Z-250717T0245Z/
Wayne NY-Cayuga NY-Oswego NY-
1031 PM EDT Wed Jul 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE...CAYUGA
AND WEST CENTRAL OSWEGO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
&&
LAT...LON 4311 7664 4319 7686 4334 7687 4335 7681
4339 7673 4345 7665 4351 7651 4356 7645
4356 7641
TIME...MOT...LOC 0226Z 196DEG 26KT 4348 7666
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:24 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 16, 9:24 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
924 PM EDT Wed Jul 16 2025
.SYNOPSIS...
Summertime heat and humidity will continue through Thursday, along
with a few rounds of scattered showers and thunderstorms, with the
greatest coverage of storms expected through this evening from the
Southern Tier into the Genesee Valley and Finger Lakes, and Thursday
east of Lake Ontario. While a few storms may produce localized
gusty winds and heavy rainfall, other areas may receive little or no
rain with very uneven coverage. Following the passage of a cold
front, drier and cooler air will then overspread our region for
Friday and Saturday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Radar imagery showing the most organized showers and thunderstorms
moving slowly east across the Finger Lakes late this evening, in the
DPVA regime ahead of a convectively augmented shortwave. This
shortwave will continue to move northeast overnight, supporting an
area of showers and scattered thunderstorms moving gradually
northeast across Central NY and the eastern Lake Ontario region.
Overall, expect a general weakening trend overnight with diurnal
cooling, but a few storms may still produce gusty winds and locally
heavy rainfall.
Farther west, broad/weak ascent ahead of another shortwave and
associated surface low will maintain clouds and a chance of showers
and isolated thunder overnight, but expect coverage to be less than
farther east.
Cold front advances into the region Thursday. Another round
convection expected, primarily for the eastern half of the area.
Main threat looks to be the potential for locally heavy
rainfall in a very moist environment ahead of the front. Front
shifts southeast of the area Thursday night, lessening chances
for showers and thunderstorms.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A large area of Canadian sourced high pressure builds in behind the
cold front bringing a much cooler and drier change to our airmass on
Friday, with 850mb temps briefly falling to around +10C. Afternoon
highs topping out in the 70s, surface dew points solidly in the 50s,
and a light northerly breeze will make for a pleasantly refreshing
end to the work week. High pressure slides east right over the area
Friday night. Mainly cloud-free skies and light winds, along with a
less humid airmass in place will allow for a very comfortable night
with lows generally in the 50s. Upper 40s possible across the Tug
Hill/western Dacks and closer to 60F along the lakeshores.
High pressure slides east of the area on Saturday, making way for a
warm front over the Ohio Valley associated with an area of low
pressure located over the mid/upper Mississippi Valley to approach
from the southwest, bringing increasing chances for a few showers
and storms Saturday afternoon, mainly from the Finger Lakes region
westward. Weak southerly return flow on the back side of the high
will boost temps and humidity levels some, however conditions will
remain very tolerable for being just about to the climatologically
warmest time of the year with highs ranging from the upper 70s to
lower/mid 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Low pressure and associated warm front quickly scoot east, crossing
the Lower Great Lakes Saturday night, then into New England by
Sunday. Increasing lift and moisture with these features will bring
areawide high Chc to Lkly PoPs for some showers and a few storms
Saturday night. Chances for a few showers/storms will linger into
Sunday as the lagging mid level trough passes across the area.
However, a general west to east drying trend is expected through the
afternoon.
Next area of Canadian sourced high pressure builds in Sunday night
bringing dry weather along with another batch of refreshingly cooler
and less humid conditions to start the new work week. High pressure
slides east of the area on Tuesday, but should keep dry weather
intact through the bulk of the day. Another warm front
approaches/moves into the area toward mid week, bringing the next
threat for unsettled weather.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
A mid level shortwave will continue to support an organized area of
showers and scattered thunderstorms, moving from the Finger Lakes
this evening to Central NY and the eastern Lake Ontario region
overnight. Expect intensity and coverage of thunder to gradually
wane overnight with the loss of diurnal heating. Farther west,
broad/weak ascent ahead of another mid level shortwave and
associated surface low will support a few more scattered showers an
isolated thunder overnight, with less coverage than farther east.
Areas of MVFR CIGS will develop overnight across Western NY, with
some IFR across the higher terrain of the Southern Tier and western
Finger Lakes.
Thursday, a cold front will move east across the area with a few
more showers and scattered thunderstorms. The best coverage will be
found east of Lake Ontario, with Western NY trending mainly dry by
late afternoon as the cold front sweeps east. Areas of MVFR CIGS and
IFR across higher terrain will persist through late morning before
improving to mainly VFR in the afternoon.
It will become quite windy Thursday, with gusts of 20-25 knots
areawide and 30-35 knots northeast of Lake Erie ahead and along the
advancing cold front.
Outlook...
Friday through Saturday...Mainly VFR. Localized IFR possible in fog
each late night and early morning.
Sunday...Mainly VFR with a chance of showers and thunderstorms and
associated brief restrictions.
Monday...VFR.
&&
.MARINE...
Generally light to modest winds (at or below 10 knots) will prevail
through tonight. Scattered thunderstorms will also develop, with
locally higher winds and waves possible near any storms.
A cold front will approach the area Thursday, then will cross Lakes
Erie and Ontario Thursday night and early Friday. Southwest winds
will increase markedly ahead of the cold front Thursday, then will
become northwest following the passage of the front Thursday night
and Friday. Solid Small Craft Advisory conditions are expected on
both lakes Thursday through Thursday night...with calmer conditions
then returning on Friday as high pressure builds across the region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for
LEZ020.
Small Craft Advisory from 8 AM to 10 PM EDT Thursday for
LEZ040-041.
Small Craft Advisory from 11 AM Thursday to 4 AM EDT
Friday for LOZ042.
Small Craft Advisory from 2 PM Thursday to 8 AM EDT Friday
for LOZ043>045.
&&
SYNOPSIS...Hitchcock/JJR/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...Hitchcock
MARINE...Hitchcock/JJR/TMAHazardous weather outlook, Jul 16, 8:02 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 802 PM EDT Wed Jul 16 2025 NYZ001>003-010>012-019-020-085-180015- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Southern Erie- 802 PM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-013-014-021-180015- Wayne-Northern Cayuga-Livingston-Ontario-Allegany- 802 PM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Showers and scattered thunderstorms will produce locally heavy rainfall and gusty winds tonight. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-180015- Oswego-Jefferson-Lewis- 802 PM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Showers and scattered thunderstorms will produce locally heavy rainfall and gusty winds tonight. Isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms and excessive rainfall Thursday, with strong gusty winds and localized heavy rainfall the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-180015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 802 PM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-180015- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 802 PM EDT Wed Jul 16 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms Thursday, with strong gusty winds and locally higher waves the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:45 PM EDT | Special Marine Warning | BUF | 90 min | |
| Jul 16, 10:52 PM EDT | Special Marine Warning | BUF | 83 min | |
| Jul 16, 11:49 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 17, 3:53 AM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.